Tennessee, 2017

Tornado and Damaging Wind in Tennessee, May 24, 2017

May 24, 2017 · NWS OHX · 4 events in 3 counties and zones

An upper level low pressure system moved across Middle Tennessee during the day on May 24 bringing numerous showers and thunderstorms to the area. A few storms became severe with one EF-0 tornado in Smith County, a gustnado in Davidson County, and a funnel cloud in Lawrence County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$59,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

An upper level low pressure system moved across Middle Tennessee during the day on May 24 bringing numerous showers and thunderstorms to the area. A few storms became severe with one EF-0 tornado in Smith County, a gustnado in Davidson County, and a funnel cloud in Lawrence County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at May 24, 9:49 AM CST, 47 minutes earlier.

Area forecast discussion, May 24, 9:49 AM CST, 47 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1049 AM CDT Wed May 24 2017

.DISCUSSION...

Latest model data shows that as closed upper low dives south
southeastward, from Missouri into western Tennessee, area of
deepest moisture lifts north northeastward. That area of deep
moisture was over western Middle Tennessee early this morning, and
should be over our northeastern areas this afternoon. Dry slot,
where low clouds have temporarily thinned, was located over
eastern areas and was allowing temperatures to warm a bit faster
than earlier expected. Thus, will raise max temperatures over the
east a little for this afternoon.

As temperatures warm over eastern and southern areas this
afternoon, we will likely find the modest available CAPE realized
in the development of scattered showers and thunderstorms. A few
of the thunderstorms could become strong-to-severe, with hail and
damaging winds. SPC has placed our eastern areas under a marginal
risk for severe storms for this afternoon. Presence of closed
upper low in our vicinity will enhance the chance for at least
small hail with just about any of the sturdier thunderstorms that
develop today, with the potential for large hail in a few of them
(especially over the east).

Have refashioned our pop and wx grids for this afternoon to be
more in line with latest model expectations.

&&

.AVIATION...
12Z TAF DISCUSSION.

Showers and isolated thunderstorms will move through the region
mainly during the morning hours, with chances decreasing through
the afternoon. MVFR and even IFR cigs/vis will impact KCKV and
KBNA this morning with the first round of showers while IFR/LIFR
cigs/vis will impact KCSV. Upper low looks to move north this
afternoon, so cigs may improve to high MVFR and even VFR by late
afternoon/evening. Winds look to primarily be at or less than 10
knots out of the northwest this morning for KBNA and KCKV, and out
of the south/southwest at KCSV. Eventually by the afternoon hours
all terminals will see westerly or west-northwesterly winds.
Chances for precipitation will decrease this evening, but some
lingering showers may impact terminals during the evening and
overnight. Models have the activity pretty isolated, so not enough
confidence to put mention of showers in the TAF for this evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      65  54  72  57  85 / 100  30  20   0   0
Clarksville    64  53  71  56  83 /  90  20  10   0  10
Crossville     68  50  64  52  78 / 100  40  30   0   0
Columbia       66  52  72  55  85 /  80  40  10   0   0
Lawrenceburg   68  52  72  54  85 /  90  40  10   0   0
Waverly        66  52  72  56  84 /  90  30  10   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......12
AVIATION........19
Hazardous weather outlook, May 24, 4:02 AM CST, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
502 AM CDT Wed May 24 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-251015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
502 AM CDT Wed May 24 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight.

A few strong storms will be possible this afternoon and evening
for areas along and west of I-65. The main concerns will be strong
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may become necessary this afternoon and
evening.

27

In the hours before

Special weather statement, May 24, 4:52 AM CST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service Nashville TN
552 AM CDT WED MAY 24 2017

TNZ077-241130-
Coffee TN-
552 AM CDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR COFFEE COUNTY UNTIL 630 AM CDT...

At 551 AM CDT, Doppler radar was tracking a strong thunderstorm over
Tullahoma, or 8 miles southwest of Manchester, moving northeast at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Manchester, Tullahoma, Summitville and Arnold AFB.

LAT...LON 3534 8626 3536 8625 3537 8627 3538 8625
      3539 8628 3541 8625 3545 8624 3551 8624
      3566 8599 3561 8595 3557 8595 3554 8590
      3554 8588 3547 8589 3535 8608 3536 8616
      3535 8616 3536 8618 3534 8620 3535 8623
TIME...MOT...LOC 1051Z 238DEG 25KT 3541 8622

27
Special weather statement, May 24, 10:28 AM CST, 8 minutes before
Special Weather Statement
National Weather Service Nashville TN
1128 AM CDT WED MAY 24 2017

TNZ009-028>030-241715-
Wilson TN-Trousdale TN-Macon TN-Smith TN-
1128 AM CDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SMITH...NORTHEASTERN
WILSON...SOUTH CENTRAL MACON AND TROUSDALE COUNTIES UNTIL 1215 PM
CDT...

At 1127 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Lebanon, moving northeast at 25 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Lafayette, Carthage, Hartsville, Gordonsville, South Carthage,
Tuckers Crossroads, Dixon Springs, Pleasant Shade and Dickerson
Chapel Recreation Area.

LAT...LON 3623 8584 3608 8622 3635 8629 3653 8598
TIME...MOT...LOC 1627Z 234DEG 22KT 3621 8619

Whitehead

The radar

The Nashville radar (KOHX), 40 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Smith

When
May 24, 10:36 AM CST to 10:39 AM CST
Where
Smith County, 2.87 mi WNW of Rome to 3.23 mi NNW of Rome
Rating
EF0
Path length
2.45 mi
Path width
75 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
36.280, -86.120

A weak EF-0 Tornado touched down in far western Smith County just east of the Wilson/Smith County line on Mitchell Lane. Damage was mostly confined to dozens of trees snapped or uprooted along the 2.5 mile path. Two barns were also uplifted and destroyed off Hiwassee Road in western Smith County. Based on newly available high resolution Google Earth satellite imagery in July 2019, the path of this tornado was extended slightly to the southwest, giving a total path length of 2.45 miles.

Thunderstorm Wind, Smith

When
May 24, 10:37 AM CST
Where
Smith County, 2.62 mi WNW of Rome
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
NWS Storm Survey
Coordinates
36.290, -86.110

Nine trees were blown down near Hiwassee Road and Cedar Knob Lane in association with the rear flank downdraft of the EF-0 tornado to the north.

Funnel Cloud, Davidson

When
May 24, 11:03 AM CST
Where
Davidson County, 1.26 mi E of (Bna)nashville Metro
Reported by
Social Media
Coordinates
36.133, -86.658

Multiple social media photos and videos showed an apparent gustnado briefly touched down near the east runway of Nashville International Airport. No damage was reported.

Funnel Cloud, Lawrence

When
May 24, 5:53 PM CST
Where
Lawrence County, 2.15 mi NNW of Westpoint
Reported by
Emergency Manager
Coordinates
35.160, -87.540

Lawrence County Emergency Management relayed several photos of a wall cloud and funnel cloud. Scud was also reported slowly rotating and rising vertically beneath the wall cloud. Location is estimated.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2017Every state in 2017This day in weather historyThe tornado archive for Tennessee, 2017Warnings in Tennessee, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694486, 694238, 694239, 694240.